More antibiotic use tied to rise in diarrheal infections in hospitals, study finds

More antibiotic use tied to rise in diarrheal infections in hospitals: study
Kids, elderly especially vulnerable to serious consequences from C. difficile bacteria.

(HealthDay)—Greater use of antibiotics is the main reason for an increase in the number and severity of Clostridium difficile infections among hospitalized children and elderly people, researchers report.

This type of bacteria is the most common cause of in hospitals and is linked to 14,000 deaths in the United States each year.

For the study, Mayo Clinic researchers analyzed national data from about 13.7 million children who were hospitalized over a five-year period and found that the more than 46,000 with C. difficile infections had much longer hospital stays, were more likely to require partial or total removal of the colon, were more likely to be admitted to long- or short-term care facilities and had a higher risk of death.

"Despite increased awareness of C. difficile in children, and advancements in management and prevention, this remains a major problem in hospitalized children," gastroenterologist Dr. Sahil Khanna, said in a Mayo Clinic news release.

The researchers also looked at data from 1.3 million hospitalized adults with C. difficile infections and found that those over 65 spent more time in the hospital, were more likely to be sent to a nursing home and had a greater risk of death.

These findings suggest that being over age 65 is an for poorer outcomes among adults with C. difficile infection, the researchers said.

The study authors said that greater is the main reason for the growing number of C. difficile infections. This is because antibiotics destroy the that protect against infections.

The study was scheduled for presentation at the American College of Gastroenterology's annual meeting in Las Vegas. The data and conclusions of research presented at medical meetings should be viewed as preliminary until published in a peer-reviewed journal.

More information: The U.S. Centers for Disease Control and Prevention has more about C. difficile infection.

add to favorites email to friend print save as pdf

Related Stories

C. difficile and antibiotics not necessarily linked

Oct 07, 2008

The latest study by Dr. Sandra Dial from the Research Institute of the MUHC, McGill University, and Attending Staff in the Intensive Care Unit at the Jewish General Hospital, questions the assumption held by a vast majority ...

Recommended for you

UN says Syria vaccine deaths was an NGO 'mistake'

11 hours ago

The recent deaths of Syrian children after receiving measles vaccinations was the result of a "mistake" by a non-governmental partner who mixed in a muscle relaxant meant for anesthesia, a spokesman for the U.N. secretary-general ...

First US child dies from enterovirus D68

11 hours ago

A child in the northeastern US state of Rhode Island has become the first to die from an ongoing outbreak of a respiratory virus, enterovirus D68, health officials said Wednesday.

US Ebola patient had contact with kids: governor

11 hours ago

A man who was diagnosed with Ebola in virus in Texas came in contact with young children, and experts are monitoring them for any signs of disease, governor Rick Perry said Wednesday.

UN worker dies of suspected Ebola in Liberia

12 hours ago

The United Nations mission in Liberia announced on Wednesday the first suspected victim among its employees of the deadly Ebola epidemic ravaging the impoverished west African nation.

User comments